Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|Northstar68 - Mon Apr 27, 2009 1:45 pm||
I have had a chronic pain condition since summer 2008 (diagnosed as possible fibromyalgia; not the result of any injury or accident). I have been on 4 x 75 mg of Lyrica daily for months, and it has helped me tremendously, with absolutely no side effects. I also take Norco, and have been doing so every day since November, with no side effects. Since fairly serious pain remains, I started Milnacipran, the latest FDA-approved drug for fibro, also on the market in Europe for ten years as an anti-depressant similar to Cymbalta. I started with 2 x 25 mg daily two and a half weeks ago. I had no adverse effects at all (also no improvement, but I was told this could take a while to work); after seven days on the low dose, I increased the dose per instructions, to 2 x 50 mg a day. I have now been on this higher and final dose for about nine days. The first few days were awful: vomiting at night, vertigo, sweats. Then, the side effects stopped entirely for a few days, and I felt good. Suddenly, I have dizziness and mild nausea again, and am very tired. My main question is: is the Milnacipran probably causing these effects on its own, or could it be the combination with Norco and/or Lyrica that is causing the problem? I want to give Milnacipran a chance to work, and am willing to stop the Norco, but when I decrease it I get very bad withdrawals, and my doctor has said we will taper it, beginning in a few weeks. Thanks.
|John Kenyon, CNA - Tue May 19, 2009 9:52 pm||
Hi there --
If you've been having no side effects from Lyrica even when combined with Norco (probably the most innocuous of the three you're using), it's almost certain the milnacipran is causing the new side effects because those are ones it is noted for anyway, and there are no interactions with the other two drugs listed in the literature for it. This class of drug (SSRI) generally does require some time to kick in and reach full effectiveness, and this one is well known to produce nausea and vertigo, so it would seem to be the culprit. Oh, and when I say Norco is innocuous I mean in terms of side effects, not potential for withdrawal syndrome (which Lyrica can also cause). So I'm virtually certain the milnacipran is responsible for the new symptoms and the only question remaining is: Will the benefit outweight the side effects and/or will the side effects subside and the stuff do any good? Long, convuluted question. Probably are two or three in there, really, but I think you get the idea. It seems to be the problem child among the three. If the effects subside and it manages to help improve the overall picture it should probably stay. If not, you seem to have done fairly well with the first two.
Hope this answers your question. Good luck to you, and please do follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.